Experience with Verapamil for SVT? - Arrhythmia Alliance

Arrhythmia Alliance

5,080 members1,760 posts

Experience with Verapamil for SVT?

AmbieBambie
AmbieBambie

I was first prescribed Bisoprolol for my svt/ vtach, (only took 1.25mg one time & had bad reaction). Then my cardiologist said for me to take Metropol, but I was scared to have another reaction. So asked for Ablation. My EP is setting up my Ablation, but prescribed me Verapamil 20 mg until surgery since I had another bad svt attack. But I’m still scared. I guess I’m scared of everything now, another medicine reaction and starting to fear the ablation. Been reading experiences to try to calm me, half of them calm me & half get me nervous. My body is really sensitive to medicine, I’m allergic to 5 medications now. I already am short of breath & get worn out barely walking & my heart rate shoots up when I stand but usually normal when I am sitting. I’m always fatigued already. My reaction to Bisoprolol was severe dizziness, things were zooming in n out, shortness of breath, & felt heavy/extra tired.

14 Replies
oldestnewest

I am really sorry that you are going through this. I found I used to be really scared like you are describing. I have SVT/IST so not same as you. Best thing was talking to my closest person to me about my concerns as well as the doctors too. I have not had an ablation as I am not suitable, but medication took time for me to work out what helps. I hear you with regards to medication reactions and dreading doing or taking anything that may make it worse. Just keep going back to the doctor, write down your fears and questions if that helps. Best wishes

AmbieBambie
AmbieBambie in reply to Longqt

Thank you! I’m going to keep on them doctors and bug them! Lol.

Hi AmbieBambie,

I’m so sorry you are feeling like this, it is such a scary thing to go through. I have had SVT for a long time and just recently had an ablation. I have written lots of posts on the AFA forum that you might find helpful. I took Bisoprolol in January and I was really ill on it, it made me feel exactly the way that you describe. I also had the shortness of breath and increased heart rate when standing up and moving,especially in the mornings, which made normal life very difficult.

I don’t have any experience of verapamil, I was on flecainide for a long time and even though like you I’m very sensitive to drugs that worked well for me.

My ablation story and recovery has been far from smooth but my life had gotten so bad and I felt so poorly that I knew it was my best chance.

It is completely natural to feel afraid and anxious with all the decisions you are facing at the moment.

There are a few things that really helped me over the last few months,

I joined this forum and the AFA forum too, the AFA is really busy and very supportive with lots of people that have been through the exact same thing you are going through, it was my main source of support outside my family and helped me so much, I downloaded a meditation app and started doing a few minutes everyday to prepare myself for my ablation and to try and soothe my anxiety, I altered my diet because I was having very bad racing heart after eating certain foods, I completely stopped alcohol and caffeine, I chased the EP secretary every single day to get an appointment to discuss ablation and I read as much information as I possibly could regarding ablation.

Nothing will be able to take away your fears, it is normal to feel afraid when going through this but I just wanted to reassure you that bit by bit you will get there. If I had to have another ablation I definitely would, it is scary but it is know where near as scary as my worst SVT episode, it doesn’t even come close.

Take good care and I’m here if you want to ask any questions. 😊

Hi there, I too verapamil for a year for SVT with no side effects. Good luck with everything.

Good to know, thank you!

Hopefully my reply will be calming. I had my one and only therefore very successful Ablation 4 years ago. I was a nervous wreck the day of the Ablation but sat up and watched the screen as the surgeon did his stuff. Fascinating. I felt a burn as the started on the heart. They saw me wince and upped the meds. I woke up later with vague memories of the rest of the procedure. What followed was 2 to 3 months of “What have they done to me! My pulse was flexing between 28 BPM at rest to 100+ just getting up to use the bathroom. ( I would not recommend constant heart monitor use like I did!)

But as I got past 3 months and especially at 4 things were all good. at 59 I run 5 to 10 km 3 times a week, work shifts including nights and haven’t looked back! I get the odd arrhythmia/ ectopic episode but normally when I’ve been a bit lazy with the exercise.

A trick I used prior to my Ablation to manage my AF when I was in full AF or tachycardia (Taught me by a retired GP)

Was to apply pressure to the carotid artery (in your neck) this for me put me straight back into sinus ruthenium notably 180BPM to 70BPM in a single beat.

If you try this be sitting down and with someone! It will make you light headed for the time your applying pressure! Think it’s what the paramedics mean when they say “do anything you usually do to manage those” but are not allowed to suggest.

Know your body, rest rest rest after the Ablation then when you can be more active. I rested then built up slowly short walks, longer walks then run n walks until I just run and have now done a steady 13.5 mile run no records broken mind you just self satisfaction. Take care stay calm and you’ll be fine. Good luck

PS I’m on no meds whatsoever not even aspirin 👍

AmbieBambie
AmbieBambie in reply to Swamps

I’m glad to hear you only had one Ablation and it was successful! And that’s so good you aren’t on any meds! I hope that will be me!

Oh wow, I may have to try that trick if holding my breath trick doesn’t work. So far, it has worked.

Thank you for the reply, it does help hearing positive stories!

Hi my partner has had a few allergic reactions to meds, over time it can really make you anxious. He was feeling really worried about having a reaction so I made a suggestion, we went to our local hospital and sat in the cafe and took his first dose and stayed about an hour. As silly as it sounds it takes away that fear of not having help close by.

Aww that’s so sweet of you! I have told my doctors before I might just sit in the hospital while I take the first dose! This last time my son, dad, and I went to eat at a restaurant 10 min away from my hospital. I might be heading to the hospital cafe, that’s a good idea! Thanks

Think it's wise, when you are anxious about taking the meds the anxiety alone can cause physical symptoms. At least if you are relaxed grabbing a bite to eat you can be assured help is very close by if needed if worst case scenario you had a bad reaction. I have no allergies and I was such a wimp I took my bisoprolol sitting in my GP surgery 😅. Good luck

Hello

I’m very sorry to read how you are feeling

I’ve been there like all of us on here

I’m 58 and I’ve been on verapamil since I was 22

For me it is a miracle drug - I tried beta blockers which worked a bit and digoxin

The digoxin made me feel so tired I couldn’t go up stairs and I was 21 !!

Verapamil dose starts at 40 Mgs

I’ve been successfully ablated but still on verapamil in case svt comes back

When you say allergic do you mean you have tongue blow up ie anaphylaxis? Or do you mean intolerant ? Very different things . I’m hearing a lot of Anxiety in your post - I was the same . Your dr needs to help you with your anxiety as that will make your svt worse . You will be ok - be firm with the drs so your not left feeling like you feel xxx keep in touch

Fiona

AmbieBambie
AmbieBambie in reply to Avrnt

Thank you! It’s weird today is the first day I feel a little better since taking that Bisoprolol last weekend. I took a multivitamin yesterday for the first time in awhile (because they had made me sick), think my body really needed some iron & magnesium. I should be getting the phone call tomorrow for when my Ablation date is, they were trying to get me in this week or next, if it’s this week then I’m not going to start the Verapamil, but if it’s further out then going to try I think.

I take alprazalom when I feel anxious, before the allergic reaction I did not have this kind of anxiety, it was more just here & there or for my insomnia. But since that allergic reaction last Sept I’m scared to take anything.

I had anaphylactic for one of the medicines, the other 4 I still ended up in the ER but just for severe cramping/ dizziness/ pain/ bleeding

Avrnt
Avrnt in reply to AmbieBambie

You should be ok with Xanax if you feel over anxious

Hope you date sorted very soon

It’s such a fantastic feeling to be svt free

Hi thank you for the reply! I read your Ablation experience. Do you want another ablation to try to fix it even more?

Prior to your ablation, did you have episodes as long as 4 hours of svt ?

This forum has helped me so much. My family and coworkers don’t really understand, but I get it, it’s a foreign subject if you are not going through it personally.

You may also like...